March 18, 2015
New Study: Prescription Drugs Rarely Lead to Hepatotoxicity
Philadelphia—Hepatoxicity is the second most common reason prescription drugs are withdrawn from the market, according to the FDA.
Yet, according to a new study, drug-induced acute liver failure is extremely rare with prescription drugs, and decisions to remove drugs from the market because of their potential of liver damage usually are based solely on abnormal liver tests.
In fact, according to the research published recently in the journal Gastroenterology, the actual risk for acute liver failure is about 1.61 per million people per year.
“We discovered that 75% of acute liver failure cases resulting from prescribed medication use were derived from over-the-counter products such as acetaminophen or herbal supplements,” said lead author David Goldberg, MD, MSCE, assistant professor of medicine and medical director of Living Donor Liver Transplantation at the University of Pennsylvania. “Prescription medications are an exceedingly rare cause of acute liver failure.”
Acute liver failure typically is associated with a greater than 50% chance of dying without a liver transplant, according to background in the article. Little research had been done, however, on how common the drug side effect actually is.
“Despite widely publicized cases of drug-induced acute liver failure related to acetaminophen and other medications, there are, until now, no studies to specifically evaluate the incidence of acute liver failure arising from drug-induced liver injury in the broader population,” explained senior author Vincent Lo Re, MD, MSCE.
To determine that, the researchers sought to analyze data from an integrated healthcare system that is representative of the broader U.S. population, in this case Kaiser Permanente Northern California between January 1, 2004 and December 31, 2010. With 5,484,224 patients evaluated, 62 cases of acute liver failure were identified. Of the half of the cases which were drug-induced, acetaminophen was implicated in 56% of the cases, dietary/herbal supplements in 19%, antibiotics in 6% and miscellaneous medications in 18%.
“Drug-induced ALF is uncommon, but over-the-counter products and dietary/herbal supplements are its most common causes,” the authors conclude.
Noting that half of the acetaminophen-induced acute liver failure cases were from unintentional overdoses, the authors call for laws limiting the size of packs of acetaminophen and/or requiring acetaminophen to be in individually-packaged “blister packs,” as required in the United Kingdom since 1988.
They also urge more regulation of the dietary and herbal supplements industry. “Perhaps this gives cause for consideration for additional regulatory oversight of dietary supplements and herbal products,” Lo Re suggested.
|U.S. Pharmacist Social Connect